Advertisement

Domain-filling circle packings

  • David Krieg
  • Elias WegertEmail author
Original Paper
  • 14 Downloads

Abstract

According to a classical theorem of Constantin Carathéodory, any Jordan domain G admits a unique conformal mapping onto the unit disk \(\mathbb {D}\) such that three distinguished boundary points of G have prescribed images on \(\partial \mathbb {D}\). This result can be extended to general domains when the role of boundary points is taken over by prime ends. In this paper we prove a discrete counterpart of Carathéodory’s theorem in the framework of circle packing. A trilateral is a domain whose (intrinsic) boundary is decomposed into three arcs \(\alpha \), \(\beta \), and \(\gamma \) (of prime ends). Using Sperner’s lemma, we prove existence of circle packings and more general circle agglomerations filling arbitrary (bounded) simply connected trilaterals. In order to get complete results we have to admit (in some exceptional cases) that the packings contain degenerate circles. We study in detail which properties of the domain G and the underlying complex of the packing guarantee uniqueness and exclude degeneracy.

Keywords

Circle packing Circle agglomeration Conformal mapping Conformal modulus Prime end Trilateral Tri-complex Discrete conformal geometry Sperner’s lemma 

Mathematics Subject Classification

52C26 30C80 30D40 05C10 

Notes

Acknowledgements

We would like to thank Gunter Semmler and Ken Stephenson for stimulating discussions.

References

  1. Albin, N., Brunner, M., Perez, R., Poggi-Corradini, P., Wiens, N.: Modulus on graphs as a generalization of standard graph theoretic quantities. Conform. Geom. Dyn. 19, 298–317 (2015)MathSciNetCrossRefGoogle Scholar
  2. Bauer, D., Stephenson, K., Wegert, E.: Circle packings as differentiable manifolds. Contrib. Algebra Geom. 53, 399–420 (2012)MathSciNetCrossRefGoogle Scholar
  3. Beardon, A.F., Stephenson, K.: The uniformization theorem for circle packings. Indiana Univ. Math. J. 39, 1383–1425 (1990)MathSciNetCrossRefGoogle Scholar
  4. Brandt, M.: Ein Abbildungssatz für endlich-vielfach zusammenhängende Gebiete. Bull. Soc. Sci. Lett. Lodz 30(No.3), 12 p. (1980)zbMATHGoogle Scholar
  5. Cannon, J.W., Floyd, W.J., Parry, W.R.: Conformal Modulus: The Graph Paper Invariant or the Conformal Shape of an Algorithm, Geometric Group Theory Down Under (Canberra, 1996), pp. 71–102. de Gruyter, Berlin (1999)Google Scholar
  6. Cannon, J.W., Floyd, W.J., Parry, W.R.: Squaring rectangles for dumbbells. Conform. Geom. Dyn. 12, 109–132 (2008)MathSciNetCrossRefGoogle Scholar
  7. Golusin, G.M.: Geometric Theory of Functions of a Complex Variable. Transl. Math. Monos., vol. 26. American Mathematical Society, Providence (1969)Google Scholar
  8. Harrington, A.N.: Conformal mappings onto domains with arbitrarily specified boundary shapes. Journal d’Analyse Mathématique 41, 39–53 (1982)MathSciNetCrossRefGoogle Scholar
  9. He, Z.-X., Schramm, O.: Fixed points, Koebe uniformization and circle packings. Ann. Math. 137, 369–406 (1993)MathSciNetCrossRefGoogle Scholar
  10. He, Z.-X., Schramm, O.: The inverse Riemann mapping theorem for relative circle domains. Pac. J. Math. 171, 157–165 (1995)MathSciNetCrossRefGoogle Scholar
  11. Henle, M.: A Combinatorial Introduction to Topology. Dover, New York (1994)zbMATHGoogle Scholar
  12. Koebe, P.: Über die Uniformisierung beliebiger analytischer Kurven III. Math. Ann. 72, 437–516 (1912)MathSciNetCrossRefGoogle Scholar
  13. Koebe, P.: Kontaktprobleme der konformen Abbildung. Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88, 141–164 (1936). LeipzigzbMATHGoogle Scholar
  14. Krieg, D.: Domain-filling circle packings. Ph.D. thesis, TU Bergakademie Freiberg, Freiberg (2018)Google Scholar
  15. Krieg, D., Wegert, E.: Rigidity of circle packings with crosscuts. Beitr. Algebra Geom. 57, 1–36 (2016)MathSciNetCrossRefGoogle Scholar
  16. Krieg, D., Wegert, E.: Incompressibility of domain-filling circle packings. Beitr. Algebra Geom. 58, 555–589 (2017)MathSciNetCrossRefGoogle Scholar
  17. Pommerenke, Ch.: Boundary Behaviour of Conformal Maps. Springer, Berlin (1992)CrossRefGoogle Scholar
  18. Pommerenke, Ch.: Conformal maps at the boundary. In: Kühnau, R. (ed.) Handbook of Complex Analysis: Geometric Function Theory, vol. 1, pp. 37–74. Elsevier, Amsterdam (2002)CrossRefGoogle Scholar
  19. Schramm, O.: Combinatorically prescribed packings and applications to conformal and quasiconformal maps. Ph.D. thesis, Princeton (1990)Google Scholar
  20. Schramm, O.: Existence and uniqueness of packings with specified combinatorics. Isr. J. Math. 73, 321–341 (1991)MathSciNetCrossRefGoogle Scholar
  21. Schramm, O.: Square tilings with prescribed combinatorics. Isr. J. Math. 84, 97–118 (1993)MathSciNetCrossRefGoogle Scholar
  22. Schramm, O.: Conformal uniformization and packings. Isr. J. Math. 93, 399–428 (1996)MathSciNetCrossRefGoogle Scholar
  23. Stephenson, K.: Introduction to Circle Packing. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  24. Thurston, W.: The finite Riemann mapping theorem. Invited talk in the International Symposium at Purdue University on the occasion of the proof of the Bieberbach conjecture (1985)Google Scholar
  25. Wegert, E., Krieg, D.: Incircles of trilaterals. Beitr. Algebra Geom. 55, 277–287 (2014)MathSciNetCrossRefGoogle Scholar
  26. Wegert, E., Roth, O., Kraus, D.: On Beurling’s boundary value problem in circle packing. Complex Var. Ellipt. Equ. 57, 397–410 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Institute of Applied AnalysisTU Bergakademie FreibergFreibergGermany

Personalised recommendations